Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, April 9, 2024

April 9, 2024 · NWS OUN · 8 events in 4 counties and zones

A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind. Renewed convective development occurred later in the day, beneath the cold upper low, producing additional severe-caliber wind gusts/damage and a few reports of hail from the Red River into south-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 4:56 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 9, 4:56 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
556 PM CDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 313 PM CDT Tue Apr 9 2024

An upper level low and associated vort max, just south of El Paso,
will track northeast across West Texas this evening and
overnight. Mid-level convergence appears to be concentrated just
to our west during the late afternoon and early evening, but
should gradually shift eastward into western north Texas and
southwestern Oklahoma during the evening. This should result in
better precipitation coverage and perhaps areas of excessive
rainfall. Although elevated instability is not overly high,
effective cloud layer shear is rather strong which may promote a
chance of some hail and strong wind gusts.

Overnight, the focus for rain and thunderstorms is expected to shift
northward.  Models differ somewhat on how much drier air will be
advected into northern Oklahoma.  Did trim guidance PoPs across
parts of far northern Oklahoma and expect a better focus for showers
and thunderstorms will be from west central Oklahoma into central
parts of the state.  A few HRRR runs suggest some of the stronger
storms overnight may produce near severe wind gusts, but this
is usually overdone.

As the upper low moves eastward across northern Texas on Wednesday,
surface winds will become more northerly, especially across the
western Oklahoma during the morning. As this occurs, better rain
and thunderstorm chances will shift into south central and central
Oklahoma, especially during the afternoon.  Instability will remain
weak and mainly elevated through Wednesday.  With higher PW values
across south central and southeastern Oklahoma locally heavy rainfall
is certainly possible.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 313 PM CDT Tue Apr 9 2024

Rain and thunderstorm chances will mainly be confined to areas east
of Interstate 35 by Wednesday evening.  Gusty north to northwest
winds Wednesday night will continue to advect drier air southward.

Winds on Thursday will remain breezy to gusty, especially during the
morning and early afternoon.  Temperatures are not expected to be
very warm Thursday, but afternoon humidity will get rather low across
far northwestern Oklahoma.

Southerly winds will return by Friday and will increase Saturday as
a fast moving shortwave trough moves across the southern and
central Plains. Humidity will slowly improve through the weekend
but mainly dry conditions are expected. Another upper low/trough
will approach the area around Monday of next week. This will
increase rain and thunderstorm chances along with a risk of severe
weather.

&&

.AVIATION...
(00Z TAFS)
Issued at 554 PM CDT Tue Apr 9 2024

Mainly VFR conditions are expected to drop into MVFR and some IFR
conditions overnight as rain and some thunderstorms become more
widespread. These will linger through the morning hours on
Wednesday before rain shifts east and ceilings rise. Modest east
to northeast winds will shift to the north tomorrow morning and
become quite gusty by late morning. Gusts above 30kts likely by
afternoon across much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  61  47  66 /  90  80  10   0
Hobart OK         47  66  44  68 / 100  60  10   0
Wichita Falls TX  51  62  47  69 /  90  60  10   0
Gage OK           43  71  41  69 /  70  20   0   0
Ponca City OK     50  65  47  67 /  50  60  10   0
Durant OK         58  66  48  70 /  70  80  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Apr 9, 2:54 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
354 PM CDT Tue Apr 9 2024

OKZ004>048-050>052-TXZ083>090-101030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
354 PM CDT Tue Apr 9 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong to severe thunderstorms may develop across
across western north Texas and far southwestern Oklahoma
through this evening. Strong wind gusts and hail may
occur with the stronger storms.

.Heavy Rainfall...
Heavy rainfall is possible across southern Oklahoma and western
north Texas. Localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Additional thunderstorms are expected Wednesday. A few storms
that develop over southern Oklahoma and western north Texas could
produce large hail.

.Heavy Rainfall...
Areas of heavy rainfall may linger across portions of south
central and southeast Oklahoma on Wednesday. Localized flooding
of low lying and poor drainage areas will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 9, 6:57 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Norman OK
757 PM CDT Tue Apr 9 2024

OKZ033-034-036-TXZ083-100130-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
757 PM CDT Tue Apr 9 2024

...Strong thunderstorms will impact portions of southwestern Jackson,
Harmon, western Greer and northern Hardeman Counties through 830 PM
CDT
...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Dodson to 3 miles south of
Gould to 4 miles north of Quanah. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hollis, Eldorado, Gould, Goodlett, Vinson, Duke, Madge, McKnight, and
McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 10000 3503 9980 3503 9978 3508 9953
      3438 9949 3429 9998 3470 10000
TIME...MOT...LOC 0056Z 213DEG 38KT 3480 9995 3462 9978 3437 9975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Apr 9, 7:16 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
816 PM CDT Tue Apr 9 2024

OKZ036-TXZ083-100145-
Jackson OK-Hardeman TX-
816 PM CDT Tue Apr 9 2024

...A strong thunderstorm will impact portions of southwestern Jackson
and central Hardeman Counties through 845 PM CDT
...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quanah, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quanah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3414 9965 3421 9986 3443 9981 3445 9947
TIME...MOT...LOC 0116Z 211DEG 23KT 3429 9972

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Apr 9, 7:18 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Norman OK
818 PM CDT Tue Apr 9 2024

TXZ083-084-100145-
Foard TX-Hardeman TX-
818 PM CDT Tue Apr 9 2024

...A strong thunderstorm will impact portions of central Foard and
southeastern Hardeman Counties through 845 PM CDT
...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Margaret, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell, Margaret, and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3418 9973 3418 9947 3414 9947 3389 9961
      3389 9986
TIME...MOT...LOC 0118Z 211DEG 23KT 3400 9966

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Apr 9, 7:30 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
830 PM CDT Tue Apr 9 2024

OKZ033>037-TXZ083>085-100215-
Harmon OK-Kiowa OK-Tillman OK-Greer OK-Jackson OK-Foard TX-
Wilbarger TX-Hardeman TX-
830 PM CDT Tue Apr 9 2024

...Strong thunderstorms will impact portions of Jackson, southwestern
Kiowa, northwestern Tillman, Harmon, Greer, east central Foard,
northwestern Wilbarger and Hardeman Counties through 915 PM CDT
...

At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Vinson to 3 miles south of
Duke to 7 miles northwest of Chillicothe to 4 miles north of Thalia.
Movement was northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Vernon, Mangum, Quanah, Crowell, Granite, Blair, Chillicothe,
Olustee, Eldorado, Martha, Willow, Gould, Elmer, Friendship, Altus
Air Force Base, Vinson, Margaret, Warren, and Lockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3508 9946 3486 9913 3407 9921 3398 9975
      3498 9994
TIME...MOT...LOC 0130Z 225DEG 33KT 3480 9977 3461 9955 3435 9957 3406
9954

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Apr 9, 8:01 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
901 PM CDT Tue Apr 9 2024

OKZ034>038-TXZ085-100245-
Kiowa OK-Tillman OK-Greer OK-Comanche OK-Jackson OK-Wilbarger TX-
901 PM CDT Tue Apr 9 2024

...Strong thunderstorms will impact portions of west central
Comanche, Jackson, central Kiowa, Tillman, southeastern Greer and
central Wilbarger Counties through 945 PM CDT
...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Martha to 5 miles south of
Humphreys to 5 miles east of Fargo to near Oklaunion. Movement was
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Altus, Vernon, Frederick, Hobart, Snyder, Tipton, Blair, Olustee,
Mountain Park, Davidson, Roosevelt, Manitou, Martha, Elmer, Headrick,
Hollister, Friendship, Cooperton, Loveland, and Altus Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3510 9904 3486 9886 3468 9879 3433 9873
      3419 9892 3421 9895 3417 9895 3399 9919
      3441 9943 3473 9950
TIME...MOT...LOC 0201Z 224DEG 34KT 3469 9936 3448 9925 3432 9918 3412
9915

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

30
Local storm report, Apr 9, 8:09 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
909 PM CDT Tue Apr 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Gst     4 ENE Odell             34.37N 99.35W
04/09/2024  M69 MPH          Wilbarger          TX   Mesonet

&&

The radar

The Altus AFB radar (KFDR), 17 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tillman

When
April 9, 8:09 PM CST
Where
Tillman County, Davidson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.240, -99.080

Thunderstorm Wind, Tillman

When
April 9, 8:15 PM CST
Where
Tillman County, 0.42 mi NNE of Tipton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.506, -99.138

Power pole blown down. Time is radar estimated.

Thunderstorm Wind, Tillman

When
April 9, 8:21 PM CST
Where
Tillman County, 0.42 mi SSW of Frederick Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.344, -98.983

Frederick Municipal Airport (KFDR) observation.

Thunderstorm Wind, Tillman

When
April 9, 8:25 PM CST
Where
Tillman County, Hollister
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.340, -98.870

Time is radar estimated.

Hail, Tillman

When
April 9, 8:28 PM CST
Where
Tillman County, 3.01 mi S of Hollister
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.297, -98.870

Hail, Stephens

When
April 9, 9:48 PM CST
Where
Stephens County, 5.48 mi NNW of Duncan
Measured
0.75 in hail
Reported by
Public
Coordinates
34.573, -97.997

MPing report.

Hail, Garvin

When
April 9, 10:23 PM CST
Where
Garvin County, Lindsay
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.840, -97.610

Hail, McClain

When
April 9, 10:47 PM CST
Where
McClain County, Wayne
Measured
0.75 in hail
Reported by
Public
Coordinates
34.920, -97.320

Social media video. Most hailstones were smaller than listed magnitude. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170418, 1170502, 1170500, 1170499, 1170501, 1170503, 1170504, 1174917.